The Gastrointestinal (GI) or digestive tract includes the oesophagus, stomach, intestines (small and large), rectum, and anus.
Bleeding that initiates in the stomach, oesophagus, or upper part of the small intestine (duodenum) is known as upper gastrointestinal bleeding (UGIB).
While bleeding originates from the large intestine, the lower part of the small intestine, anus, or rectum is called as lower gastrointestinal bleeding (LGIB).
Gastrointestinal (GI) bleeding is not a disorder, but a symptom of an underlying disease. The level of bleeding can vary from mild to life-threatening.
The incidence of UGIB (67/100,000 population) is more common as compared to LGIB (36/100,000 population).
Symptoms of GI bleeding depend on the location and quantity of bleed. Some common symptoms include:
Vomit like coffee grounds
Dark blood with stools
Bright red blood in vomit
Tarry or black stools
Tarry or black stools
Dark blood with stools
Bright red blood in the stool
Just as symptoms, the cause of GI bleeding is also divided according to the location. Some causes include:
Oesophagitis: This condition is caused by the inflammation of the food pipe or oesophagus and is mainly caused by gastroesophageal reflux disease (GERD).
Peptic Ulcer: It is the commonest cause of upper gastrointestinal bleeding. Peptic ulcers are wounds or sores that develop on the upper part of the small intestine and lining of the stomach. The acid in the stomach caused by anti-inflammatory drugs or bacteria, harms the coating, resulting in the formation of ulcers.
Oesophageal varices: They are abnormally enlarged veins in the oesophagus/food pipe and are commonly seen in people with severe liver disorders.
Mallory-Weiss tears: In this condition, tears are formed in your food pipe (oesophagus) commonly seen in people with excess alcohol consumption. Mallory-Weiss tears may cause severe bleeding.
Malignancy Tumor: Mallory-Weiss tears and drug therapy are the most common cause of bleeding, especially in patients with thrombocytopenia (low platelet count).
Coagulation disorders on blood thinners: Blood thinners or anticoagulants are often prescribed in patients with certain heart conditions. One of the common complications of these medications include increased risk of bleeding, including UGIB
Inflammatory bowel disease: It includes Crohn's disease (inflammation of the lining of the GI tract) and ulcerative colitis (sores and inflammation in the rectum and colon).
Colon Polyps: They are a group of cells formed on the lining of the large intestine. Polyps can cause bleeding but are innocuous in most cases. However, some polyps can turn cancerous if they are not removed through surgery.
Diverticular disease: Here, small pouches, aka diverticulosis, are formed in the digestive tract. If one or multiple pouches get infected or inflamed, the condition is known as diverticulitis.
Tumours: It may include cancerous or non-cancerous (benign) tumours present in the stomach, rectum, or colon, which may result in bleeding.
Haemorrhoids: This condition involves swelling of veins of the lower rectum or anus, which is similar to varicose veins.
Proctitis: Here, the lining of the rectum is inflamed, which results in bleeding per rectum.
Anal fissures: Tears that are formed in the lining of the anus are known as anal fissures.
To find out the exact cause of GI bleeding, the doctor will carry on a physical examination and ask the history of complaints. They may also advise some tests to confirm the cause of the problem. Some commonly conducted tests are:
Stool tests: It helps in finding the presence of occult blood in stools.
Blood tests: Blood test aids in testing how fast the blood clots, the functioning of the platelets, and liver function tests.
Upper endoscopy: It involves the use of a tube with a small camera at the end that is introduced in your body through the mouth. Upper endoscopy helps in examining the upper GI tract.
Flexible sigmoidoscopy: It involves the use of a tube with a camera and light through your rectum, which allows examining rectum and lower part of the large intestine (sigmoid colon).
Colonoscopy: It is done using a tube with a camera at its end that allows your doctor to check your rectum and large intestine
Balloon-assisted enteroscopy: This investigation includes the use of a specialized scope that aids in examining parts of the small intestine, where endoscope or other tests are unable to reach. In some cases, the source of the bleeding can be treated or managed using this test.
Capsule endoscopy: In this test, the patient will be asked to swallow a capsule that has a tiny camera inside it. This capsule travels the GI tract and takes various images, which are sent on the recorder placed on the belt. Capsule endoscopy is used to examine the small intestine.
Angiography: Here, a contrast dye is introduced in the artery and multiple X-Rays are taken to check for bleeding vessels or other disorders.
In case of any evidence of upper/lower GI bleeds, the patient should not self-meditate and immediately consult a GI specialist without any delay. The doctor will evaluate the cause and treat it accordingly. If left untreated it may lead to hemorrhagic stretch and may be life-threatening. In case of mild bleeding, it may resolve on its own with conservative measures.
Besides, the use of certain medicines such as nonsteroidal anti-inflammatory drugs or blood-thinning medications has to be stopped as they can increase the risk of bleeding.
Based on the quantity and persistence of the bleeding, the patient may also require fluids through blood transfusions or intravenously.
1. What are the signs and symptoms of GI bleeding?
The most common symptoms include vomiting blood, blood in the stool or black stool. Experiencing chest pain, abdominal pain, lightheadedness and difficulty in breathing may also indicate underlying GI bleeding.
2. Can paracetamol cause GI bleeding?
Yes, paracetamol is associated with an increased risk of bleeding when taken in high doses over a very long time.
3. Can I use NSAID if I suffer from a stomach ulcer?
You are recommended to discuss the same with your physician to understand the safe dosing limit to reduce the chances of GI bleeding.
4. What is the risk of GI bleeding with blood thinners?
GI bleeding is one of the most common side-effects of anticoagulation therapy/blood thinners that can prove to be fatal in some patients. Evidence suggests that the use of even a low-dose blood-thinner can double the risk of upper gastrointestinal bleeding in some people.
Consultant - Gastroenterology
Mucormycosis, popularly termed “Black fungus” by the media and public, is a disease…
The first wave of COVID-19 majorly affects people with advanced age and underlying…
In the year 1976, Dr Robert Brown and nurse Margaret Piehl had co-authored a paper.…